WebM&M Cases & Commentaries
WebM&M (Morbidity & Mortality Rounds on the Web) features expert analysis of medical errors reported anonymously by our readers. Spotlight Cases include interactive learning modules available for CME. Commentaries are written by patient safety experts and published monthly. Contribute by Submitting a Case anonymously.
Narrow Results Clear All
- Communication Improvement 3
- Culture of Safety 1
- Education and Training 3
- Error Reporting and Analysis 4
- Human Factors Engineering 4
- Legal and Policy Approaches 1
- Logistical Approaches 1
- Quality Improvement Strategies 4
- Teamwork 1
- Technologic Approaches 3
- Alert fatigue 1
- Device-related Complications 1
- Diagnostic Errors 2
- Discontinuities, Gaps, and Hand-Off Problems 2
- Medical Complications 1
- Medication Safety 4
- Nonsurgical Procedural Complications 3
Elise Orvedal Leiten, MD, and Rune Nielsen, MD, PhD; January 2019
Hospitalized in the ICU with hypoxic respiratory failure due to community-acquired pneumonia, an elderly man had increased pulmonary secretions on hospital day 2 for which the critical care provider decided to perform bedside bronchoscopy. Following the procedure, the patient was difficult to arouse, nearly apneic, and required intubation. The care team paused and discovered that after the patient had received 2 mg of intravenous midalozam, his IV line had been flushed with an additional 10 mg of the benzodiazepine, rather than the intended normal saline. This high dose of midazolam led to the respiratory failure requiring intubation. On top of that, instead of normal saline, lidocaine had been used for the lung lavage.
Nancy Spector, PhD, RN ; March 2011
While caring for a complex patient in the surgical intensive care unit, a nurse incorrectly set up the continuous renal replacement therapy (CRRT) machine, raising questions about how new nurses should be trained in high-risk procedures.
Robert J. Weber, PharmD, MS; February 2010
An elderly woman presented to the emergency department following a hip fracture. Although the patient's medication bottles were used to generate a medication list, one of the dosages was transcribed incorrectly. Because the patient then received four times her regular dose, her surgery was delayed due to cardiac side effects.
- Spotlight Case
Victoria Rich, PhD, RN; August 2009
Admitted to the ICU for COPD exacerbation and atrial fibrillation, a patient who had stabilized is left unattended in the bathroom while the nurse on an understaffed unit attends to a more emergent patient. An assistant later finds the patient on the floor, unresponsive and cyanotic.
Hedy Cohen, RN, BSN, MS; February-March 2009
New medication administration policies at one hospital cause a patient to receive two doses of her daily medication within a few hours, when only one dose was intended.
Norma A. Metheny, RN, PhD; Kathleen L. Meert, MD; September 2008
A boy was receiving enteral feedings while recovering from a traumatic brain injury. The nasojejunal tube migrated to the gastric area, and the patient developed pneumonia, likely due to aspiration.
Elizabeth A. Henneman, RN, PhD; May 2007
A young woman with Takayasu's arteritis, a vascular condition that can cause BP differences in each arm, was mistakenly placed on a powerful intravenous vasopressor because of a spurious low BP reading. The medication could have led to serious complications.
- Spotlight Case
David M. Gaba, MD ; October 2004
A dyspneic patient fails to improve after being placed on high-flow oxygen. The respiratory therapist soon discovers why: the patient is mistakenly receiving compressed room air.